Indiana, 2008

Flood in Indiana, May 17 to 21, 2008

May 17 to 21, 2008 · NWS IND · 1 event in 1 county or zone

Frequent rainfall caused lowland flooding to return to central Indiana. This delayed the growth of some fields, while some that were already planted sustained damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Frequent rainfall caused lowland flooding to return to central Indiana. This delayed the growth of some fields, while some that were already planted sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 16, 11:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 16, 11:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 AM EDT SAT MAY 17 2008

.AVIATION...DISCUSSION FOR 170600Z TAF ISSUANCE. XPCTG SOME LYRD CLD
COVER ABV 050 OVERNIGHT WITH NO VSBY RESTRICTIONS. OTRW...MODEL WND
PROGS SUGGEST SOME SFC WND GUSTS 20-25KTS PSBL FM 250-280 HEADINGS
BY THE MID/LT MORN HRS. APPEARS THERE WL BE ENOUGH LO LVL
INSTABILITY/MOISTURE FOR SOME DIURNAL CLD DVLPMT BASED ARND 030 AFT
ABOUT 171500Z...HOWEVER PROGGED CONVECTIVE TEMPS SUGGEST LTL THREAT
FOR SHWR ACTVTY WITH INCOMING SFC TROF TIL AFT 171800Z.

&&

.DISCUSSION...SAT IMAGERY SHOWS MOCLR SKIES ACRS CENTRAL INDIANA AND
THE SFC ANALYSIS REVEALS A RIDGE OF HIGH PRES FM MO TO THE GRT LKS
BUILDING ACRS INDIANA. IN THE UPPER FLOW...A PERSISTENT RIDGE
REMAINS OVR THE WEST COAST...WHILE LOW PRES IS FOUND NORTH OF THE
GRT LKS...PROVIDING A NW FLOW WITH OCCASIONAL S/W BEING EJECTED
FROM THE LOW PRES SYS.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT
THE GFS APPEARS A BIT WETTER THAN THE NAM. WL USE A BLEND.

SFC RIDGE ACRS THE AREA TONIGHT SHUD PROVIDE A DRY NIGHT WITH
INCREASING CLOUDS EXPECTED AS A WEAK S/W APPROACHES FROM THE NW.
TIME SECTIONS AND FORECAST SOUNDINGS REMAIN RATHER DRY. 300K GFS
ISENTROPIC SFC SHOWS WEEK ISENTROPIC VV STARTING OVERNIGHT. GIVEN
THE WAA THAT CONTINUES AS A H8 THERMAL RIDGE SETTLES OVR THE AREA
WITH H8 TEMPS TO NEAR 8C-9C A BLEND OF THE MAVMOS AND METMOS SHUD
WORK WELL.

THE WEAK UPPER DISTURBANCE PUSHES ACRS INDIANA ON SAT. 300K GFS
ISENTROPIC SFC SHOWS A QUICK SHOT OF LIFT ALONG WITH MIXING RATIOS
NEAR 5 G/KG. LWR LVL Q-VECTORS ALSO SHOW GOOD CONVERGENCE ACRS THE
AREA. HOWEVER...SINCE THE SFC FLOW NEVER REALLY BECOMES SOUTHERLY
AND DEW POINT TEMPS ARE EXPECTED TO REMAIN IN THE 40S...FEEL THAT
MOISTURE IS SUSPECT. FURTHERMORE TIME SECTIONS ACRS THE AREA DO NOT
APPEAR TO CLOSE TO HAVING A SATURATED COLUMN. BEST DYNAMICS WITH
THIS SYS WL BE ACRS THE NE PART OF THE FA. HENCE WL STICK CLOSE TO
THE MAVMOS POPS IN THE MIE AREA AND USE A GRADIENT POP TRENDING
LOWER AS WE PROGRESS SOUTHWEST ACRS THE FA. GIVEN THE EXPECTED H8
TEMPS MAVMOS TEMPS SEEM ON THE MARK.

A STRONGER UPPER TROUGH APPEARS TO PUSH ACRS THE RGN ON SATURDAY
NIGHT AND SUNDAY AS A MORE QUICK MOVING S/W PUSHES THROUGH IN THE NW
FLOW. TIME SECTIONS ACRS THE AREA SHOW MUCH DEEPER MOISTURE
AVAILABLE AND FORECAST SOUNDINGS HAVE BETTER SATURATION. STILL
WITHOUT AN INFLUX OF MOISTURE...ONLY LIGHT PCPN AMOUNTS WL BE
EXPECTED. WL USE A BLEND OF THE MAVMOS AND METMOS FOR NOW. WL
CONTINUE THE BLEND OF THE MAVMOS AND MEXMOS ON SAT NIGHT LOWS AND
SUNDAY/S HIGHS.

AS FOR THE EXTENDED...THERE SEEMS TO BE TWO PARTS TO THE FORECAST
PATTERN. THE NW UPPER FLOW CONTINUES ON MONDAY AND TUESDAY AS THE
UPPER RIDGE ACRS THE WESTERN PART OF THE US CONTINUES TO PROVIDE
MORE OF THE SAME TYPE OF WX...COOL WITH OCCASIONAL S/WS PROVIDING
CHCS FOR LGT RAIN FALL. BY LATE WED THE UPPER RIDGE IS SHOWING SIGNS
OF BUILDING EAST AND THIS WL EVENTUALLY CHANGE OUR SFC FLOW TO A
MORE SOUTHERLY PATTERN TOWARD THE END OF THE WORK WEEK. THIS WL LEAD
TO WARMER CONDITIONS LATE NEXT WEEK ALONG WITH BETTER CHCS FOR
THUNDER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...PUMA
Hazardous weather outlook, May 16, 4:47 PM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT FRI MAY 16 2008

INZ021-028>031-035>042-045>049-052-054>057-062>065-072-172200-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
547 PM EDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-053-060-061-067>071-172200-
VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
547 PM EDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

LOWLAND FLOODING AND NEAR BANKFULL CONDITIONS CONTINUE ALONG THE EAST
FORK WHITE RIVER...MUSCATATUCK RIVER...WABASH RIVER AND WHITE RIVER
IN WESTERN AND SOUTHERN INDIANA. PLEASE SEE THE LATEST FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOWLAND FLOODING WILL PERSIST ALONG PORTIONS OF AREA RIVERS.

LOWLAND FLOODING WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
May 17, 2:00 AM EST to May 21, 5:55 AM EST
Where
Lawrence County, River Vale to 0.78 mi E of River Vale
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.770, -86.400

Flooding occurred along the East Fork White River in Lawrence County, including near Rivervale, due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98743.